Indian J Med Sci About us | Subscription  |  Top cited articles | Contact Us | Feedback | Login   
Print this page Email this page   Small font size Default font size Increase font size 
 Users Online : 29
Home Current Issue Ahead of print Back Issues  Instructions Search e-Alerts
  Navigate here 
  Search
 
 ¤  Next article
 ¤  Previous article 
 ¤  Table of Contents
  
 Resource links
 ¤   Similar in PUBMED
 ¤  Search Pubmed for
 ¤  Search in Google Scholar for
 ¤   Article in PDF (51 KB)
 ¤   Citation Manager
 ¤   Access Statistics
 ¤   Reader Comments
 ¤   Email Alert *
 ¤   Add to My List *
* Registration required (free)  


  In this article
 ¤  References

 Article Access Statistics
    Viewed2698    
    Printed67    
    Emailed4    
    PDF Downloaded258    
    Comments [Add]    
    Cited by others 7    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2009  |  Volume : 63  |  Issue : 2  |  Page : 80-81
 

Severe delirium following single dose of tramadol


1 Department of Surgery, Datta Meghe Institute of Medical Sciences, Sawangi (Meghe), Wardha, India
2 Department of Medicine, Datta Meghe Institute of Medical Sciences, Sawangi (Meghe), Wardha, India
3 Department of Anesthesiology, Datta Meghe Institute of Medical Sciences, Sawangi (Meghe), Wardha, India

Correspondence Address:
Amit Agrawal
Division of Neurosurgery, Datta Meghe Institute of Medical Sciences, Sawangi, Meghe, Wardha- 442 004, Maharashtra
India
Login to access the Email id


DOI: 10.4103/0019-5359.49246

PMID: 19359773

Get Permissions



How to cite this article:
Agrawal A, Diwan S K, Mahajan R. Severe delirium following single dose of tramadol. Indian J Med Sci 2009;63:80-1

How to cite this URL:
Agrawal A, Diwan S K, Mahajan R. Severe delirium following single dose of tramadol. Indian J Med Sci [serial online] 2009 [cited 2014 Oct 24];63:80-1. Available from: http://www.indianjmedsci.org/text.asp?2009/63/2/80/49246


Sir,

Given the volume of use of analgesic preparations with approved indications for acute pain, a number of drug interactions including less well-known and potentially clinically significant drug-drug interactions are increasingly being reported. [1] A 32-year-old male on treatment for cysticercosis was receiving Tab. albendazole, phenytoin, steroids and ranitidine. Meanwhile, the patient developed allergic rhinitis, fever, body and joint pain. His general and systemic examination was normal. He was started on cetrizine for allergy and tramadol for body and joint pain. There was no concomitant use of antidepressants. The patient continued to receive Tab. albendazole and oral steroid without any change in dosage. After 6 hours he developed violent behavior and delirium. There were no myoclonic twitches or muscular rigidity. On examination he had tachycardia and excessive sweating. Pupils were bilateral 3 mm in size? and reacting to light. Bowel and bladder functions were normal. Blood investigations showed raised erythrocyte sedimentation rate, blood urea and serum creatinine were normal. Facilities for estimation were not available. The abnormal behavior could be controlled with haloperidol and both the drugs (tramadol and cetrizine) were discontinued. The Naranjo score [2] for adverse drug reaction was 9. There was no history of any significant illness prior to cysticercosis and he was not an alcoholic. He responded well and recovered completely. Although tramadol may represent a well-established, safe therapy for pain, [3],[4],[5] abuse and dependence on tramadol as well as tramadol-related deaths have been increasingly reported, either when the drug is ingested alone or taken in combination with other potentially interactive drugs. [5],[6],[7] Mild and transient central nervous system stimulation during therapy with tramadol has been reported in 7% of patients in clinical trials. [7] The debilitating reaction following a single oral dose of tramadol may include ataxia, dilation of the pupils, numbness, tremulousness, and dysphoria lasting for hours and disappearing after discontinuation of the therapy. [7] Rarely may it lead to fluctuating confusion and cognitive deficits (reversible after discontinuation of the drug). [8] The exact mechanism of the adverse response is not known; however, based on phenotyping results, it has been suspected that it may be related to high concentrations of the active O-desmethyl metabolite of tramadol. [7]

 
 ¤ References Top

1.Hersh EV, Pinto A, Moore PA. Adverse drug interactions involving common prescription and over-the-counter analgesic agents. Clin Ther 2007;29:2477-97.   Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2  [PUBMED]  
3.Keskinbora K, Aydinli I. An atypical opioid analgesic: Tramadol. Agri 2006;18:5-19.   Back to cited text no. 3    
4.Pascual ML, Fleming RR, Gana TJ, Vorsanger GJ. Open-label study of the safety and effectiveness of long-term therapy with extended-release tramadol in the management of chronic nonmalignant pain. Curr Med Res Opin 2007;23:2531-42.   Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Wang HX, Wang L, Guan DW, Wang MB. Tramadol intoxication and its toxicological effect Article in Chinese]. Fa Yi Xue Za Zhi 2008;24:293-6.  Back to cited text no. 5  [PUBMED]  
6.Ripple MG, Pestaner JP, Levine BS, Smialek JE. Lethal combination of tramadol and multiple drugs affecting serotonin. Am J Forensic Med Pathol 2000;21:370-4.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]
7.Gleason PP, Frye RF, O'Toole T. Debilitating reaction following the initial dose of tramadol. Ann Pharmacother 1997;31:1150-2.  Back to cited text no. 7  [PUBMED]  
8.Künig G, Dδtwyler S, Eschen A, Schreiter Gasser U. Unrecognised long-lasting tramadol-induced delirium in two elderly patients: A case report. Pharmacopsychiatry 2006;39:194-9.  Back to cited text no. 8    



This article has been cited by
1 Association between PON1 rs662 polymorphism and coronary artery disease
T Liu,X Zhang,J Zhang,Z Liang,W Cai,M Huang,C Yan,Z Zhu,Y Han
European Journal of Clinical Nutrition. 2014;
[Pubmed]
2 Paraoxonase1 55 and 192 gene polymorphisms in an Egyptian population with diabetic complications
Mohamed Abdel-Halem Helaly,Ehab El-Said Abdel-Khalek,Hala A. Abdel-Hafez,Ahmed Wafa Soliman,Eid Mohamed Daoud,Zakaria Fawzy Lotfy
International Journal of Diabetes in Developing Countries. 2013;
[Pubmed]
3 Pharmacologic Risk Factors for Post-Operative Delirium in Total Joint Arthroplasty Patients: A Case–Control Study
Sumon Nandi,William F. Harvey,Jason Saillant,Anatoly Kazakin,Carl Talmo,James Bono
The Journal of Arthroplasty. 2013;
[Pubmed]
4 Association of Paraoxonase1 Gene Q192R Polymorphism and Apolipoprotein B in Asian Indian Women with Coronary Artery Disease Risk
Chetana S. Deshpande,Rekha S. Singhal,Manjari S. Mukherjee
Genetic Testing and Molecular Biomarkers. 2013; 17(2): 140
[Pubmed]
5 Acute Delirium due to Parenteral Tramadol
Soumitra Ghosh,Supriya Kumar Mondal,Arnab Bhattacharya,Sahoo Saddichha
Case Reports in Emergency Medicine. 2013; 2013: 1
[Pubmed]
6 Investigation of heavy metal effects on immobilized paraoxanase by glutaraldehyde
Çiğdem Bilen, Serap Beyaztaş, Oktay Arslan, Özen Özensoy Güler
Journal of Enzyme Inhibition and Medicinal Chemistry. 2012; : 1
[VIEW]
7 The growing importance of PON1 in cardiovascular health
Muiruri Macharia,Mogamat S. Hassan,Diane Blackhurst,Rajiv T. Erasmus,Tandi E. Matsha
Journal of Cardiovascular Medicine. 2012; 13(7): 443
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

© 2004 - Indian Journal of Medical Sciences
Published by Medknow
Online since 15th December '04